“My son has been taking a stimulant for five years, and I’m worried that he’s become addicted. He says he needs two or three times his prescribed dose to stay awake and do his work, and he’s begun taking it every two or three hours. What should I do?”
Reviewed on April 24, 2017
It does sound as if your son is addicted. This can happen to adults and teens who start taking more than the therapeutic dose. Their brains come to depend on larger and more frequent doses to stay alert. Without them, they “crash,” becoming extremely sleepy or exhausted. The more your son takes, and the less time he leaves between doses, the faster he cycles from “super-alert” to crashing.
Speak to his doctor about your concerns. The solution may be as simple as finding a time when you can withhold the medication from your son, so that he can “sleep it off.” Then see that he restarts at the correct dosage and monitor him closely. Note how many pills he takes each day and how fast he goes through each bottle of pills.